Iowa, 2011Cold in Iowa, February 8, 2011
February 8, 2011 · NWS OAX · 8 events in 8 counties and zones
Arctic high pressure building south behind a storm system that affected parts of the western through southern plains brought subzero temperatures and dangerously cold wind chill values. As temperatures dropped to 5 below to 10 below zero, north winds of 10 to 20 mph produced wind chill values that fell to 20 below to 30 below zero over much of eastern Nebraska and southwest Iowa during the…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic high pressure building south behind a storm system that affected parts of the western through southern plains brought subzero temperatures and dangerously cold wind chill values. As temperatures dropped to 5 below to 10 below zero, north winds of 10 to 20 mph produced wind chill values that fell to 20 below to 30 below zero over much of eastern Nebraska and southwest Iowa during the morning of February 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 7, 3:19 PM CST, 8 hours 41 minutes earlier.
Area forecast discussion, Feb 7, 3:19 PM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
319 PM CST MON FEB 7 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY
COLD TEMPERATURE RETURN THIS WEEK BEFORE LATE WEEK WARMUP ARRIVES.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES STRONG NWLY FLOW ACROSS
THE CENTRAL US...WITH 135KT NRLY/NWLY JET STREAKING FROM ND THROUGH
KS. UPPER-LEVEL TROUGH AT 12Z EXTENDED FROM LAKE SUPERIOR THROUGH
IA/MO TOWARD ERN TX. UPSTREAM...A SHORTWAVE WAS LOCATED IN CENTRAL
BC/AB...WITH 190M HEIGHT FALLS AT 500MB AHEAD OF THE WAVE IN ERN
WA. COLD 850MB TEMPS COVERED MUCH OF THE CENTRAL US. 20Z SURFACE
ANALYSIS INDICATED A RIDGE EXTENDING FROM ERN SD THROUGH ERN NEB
INTO ERN KS.
MAIN FORECAST CONCERNS INCLUDE SNOW BAND MOVING ACROSS NEB INTO KS
TONIGHT...AND VERY COLD TEMPERATURES AND WIND CHILLS TONIGHT THROUGH
TOMORROW NIGHT. SHORTWAVE DIVING OUT OF CANADA WILL TRIGGER SNOW
BEGINNING IN CENTRAL NEB TONIGHT...THEN CONTINUING THROUGH MUCH OF
TUESDAY AS FORCING SLIPS SOUTHEASTWARD INTO KS. WITH GOOD AGREEMENT
AMONG MODEL SOLUTIONS...CONFIDENCE IS INCREASING THAT MOST OF THE
CWA WILL NOT SEE MUCH SNOW FROM THIS EVENT. ALL BUT THE
SOUTHWESTERMOST CWA ARE OUT OF THE BEST FRONTOGENETIC LIFT...WITH
BEST Q-VECTOR CONVERGENCE WELL SOUTH AND WEST. HAVE TRIMMED
NORTHEASTERN SIDE OF POPS...AND ALSO TRIMMED SNOWFALL AMOUNTS. DID
KEEP A STORM TOTAL OF UP TO 2 INCHES IN JEFFERSON COUNTY...TAPERING
QUICKLY TO JUST A TENTH OR TWO ALONG A LINE FROM KOLU-KLNK-KAFK.
OVERALL...EVENT WILL BE BELOW ADVISORY CRITERIA IN THE CWA...AND NO
HEADLINES WILL BE NEEDED FOR THE SNOW.
WIND CHILLS ARE ANOTHER STORY. AS COLD AIRMASS CONTINUES TO BUILD
INTO THE CENTRAL PLAINS...TEMPS TONIGHT SHOULD FALL OFF
RAPIDLY...ESPECIALLY IN THE NORTHERN/NORTHEASTERN CWA WHERE CLOUD
COVER WILL BE LOWEST. WITH WINDS AROUND 10-15KT IN MOST
AREAS...WIND CHILLS TONIGHT SHOULD HAVE NO TROUBLE REACHING BELOW
-20F IN MOST AREAS. IN FACT...NORTHERN CWA MAY FLIRT WITH -30F FOR
AN HOUR OR TWO IN THE MORNING...THOUGH NOT LIKELY FOR LONG ENOUGH OR
IN A WIDESPREAD ENOUGH AREA TO JUSTIFY A WIND CHILL WARNING. HAVE
POSTED A WIND CHILL ADVISORY FOR ALL BUT THE SOUTHERNMOST
CWA...WHERE CLOUDS AND HIGHER LOW-LEVEL MOISTURE SHOULD KEEP TEMPS
FROM FALLING AS LOW. LITTLE RECOVERY IS EXPECTED TOMORROW...AS
TEMPS SHOULD STRUGGLE TO GET ABOVE ZERO IN THE NORTHEASTERN CWA AND
REMAIN IN THE SINGLE DIGITS ELSEWHERE. WILL KEEP AN EYE ON TUESDAY
NIGHT FOR WIND CHILL POTENTIAL THERE AS WELL...AS SOME OF THE CWA
WILL AGAIN MEET WIND CHILL CRITERIA TUESDAY NIGHT INTO WEDNESDAY
MORNING. WEATHER WILL REMAIN QUIET FOR WEDNESDAY AND
THURSDAY...WITH TEMPERATURES STARTING TO MODERATE AS DOWNSLOPING
FLOW BEGINS.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
TEMPERATURES WILL MODERATE TO ABOVE NORMAL DURING THIS PERIOD. THE
00Z RUN OF THE ECMWF AND THE 12Z RUN OF THE GFS WERE IN FAIRLY GOOD
AGREEMENT WITH RESPECT TO THE EXPECTED LARGE SCALE PATTERN. THE 12Z
ECMWF WAS SIMILAR. 500 MB RIDGE EXTENDING FROM THE EASTERN PACIFIC
INTO WESTERN CANADA WILL MOVE EASTWARD AND FLATTEN OUT BY SATURDAY.
THIS LEAVES US WITH A MUCH LESS AMPLIFIED PATTERN ALOFT OVER THE
CONTINENTAL UNITED STATES. THE PATTERN SHOULD BE MAINLY DRY. SOME
LIGHT PRECIPITATION IS POSSIBLE WITH A FAST MOVING SHORTWAVE AND A
COLD FRONTAL PASSAGE SUNDAY NIGHT INTO EARLY MONDAY...BUT FOR NOW
LEFT POPS AT 14 OR LESS.
HIGHS FRIDAY SHOULD BE MOSTLY IN THE 30S...WITH MAINLY UPPER 30S TO
MID 40S SATURDAY THROUGH MONDAY. IT APPEARS THAT MILD TEMPERATURES
WILL CONTINUE INTO THE MID PART OF NEXT WEEK.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN OVER THE
NEXT DAY...HOWEVER A WEATHER SYSTEM OVER WASHINGTON STATE WILL DIVE
SOUTHEAST...AND PRODUCE A SWATH OF SNOW FROM THE ROCKIES INTO
NEBRASKA AND KANSAS. THE TAF SITES LOOKS TO BE ON THE EASTERN EDGE
OF THE STORM AND WILL SEE INCREASING CLOUDS THIS AFTERNOON. SOME
MVFR CIGS ARE FORECAST INTO THE EVENING AT KOFK/KLNK WITH SOME LIGHT
SNOW OR FLURRIES POSSIBLE. THE STORM SYSTEM CONTINUES TO DROP SOUTH
INTO KANSAS TUESDAY...WITH VFR CONDITIONS AT ALL THREE SITES.
NORTHERLY SURFACE WINDS FROM 6 TO 12KTS SHOULD CONTINUE THROUGH THE
PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068.
IA...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR IAZ043-055-056-069-079-080-090-091.
&&
MAYES/MILLER/ZAPOTOCNYHazardous weather outlook, Feb 7, 4:09 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
409 PM CST MON FEB 7 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-090>093-081215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
409 PM CST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
BITTERLY COLD WIND CHILLS OF 15 TO 30 BELOW ZERO ARE EXPECTED
OVER EASTERN NEBRASKA AND WESTERN IOWA TONIGHT THROUGH TUESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
BITTERLY COLD WIND CHILLS OF 15 TO 30 BELOW ZERO ARE EXPECTED
ACROSS THE AREA AGAIN ON TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY.
NEZ078-088-089-081215-
SALINE-JEFFERSON-GAGE-
409 PM CST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
LIGHT SNOW IS EXPECTED FROM THIS EVENING THROUGH TUESDAY
AFTERNOON. UP TO 2 INCHES OF SNOW ACCUMULATION ARE POSSIBLE...WITH
HIGHER AMOUNTS EXPECTED TO REMAIN FURTHER SOUTHWEST...FROM
CENTRAL NEBRASKA INTO NORTHEASTERN KANSAS.
BITTERLY COLD WIND CHILLS OF 15 TO 20 BELOW ZERO ARE POSSIBLE
TONIGHT THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
BITTERLY COLD WIND CHILLS OF 15 TO 25 BELOW ZERO ARE EXPECTED
ACROSS THE AREA AGAIN ON TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY.
MAYES
Cold/Wind Chill, Monona
- When
- February 8, 12:00 AM CST to 6:00 PM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Harrison
- When
- February 8, 12:00 AM CST to 6:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Pottawattamie
- When
- February 8, 12:00 AM CST to 6:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Shelby
- When
- February 8, 1:00 AM CST to 6:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Mills
- When
- February 8, 1:00 AM CST to 6:00 PM CST
- Where
- Mills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Montgomery
- When
- February 8, 1:00 AM CST to 6:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Page
- When
- February 8, 1:00 AM CST to 6:00 PM CST
- Where
- Page forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
Cold/Wind Chill, Fremont
- When
- February 8, 1:00 AM CST to 6:00 PM CST
- Where
- Fremont forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Temperatures fell to around 10 below zero during the morning hours of Feb. 8th. When combined with northwest winds around 10 to 15 mph wind chill values fell to 20 below to 30 below zero much of the morning of the 8th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Cold in Michigan, February 8 to 11, 20111 death · 2 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Extreme Cold in North Dakota, February 8, 201132 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Heavy Snow in Kansas, February 8 to 9, 201123 events
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271383, 271384, 271385, 271386, 271387, 271388, 271389, 271390.